Previous Thread
Next Thread
Print Thread
Anti-depressants to reduce AS symptoms? #283150 05/26/19 04:10 PM
Joined: May 2019
Posts: 24
D
dan321 Offline OP
Registered Visitor
OP Offline
Registered Visitor
D
Joined: May 2019
Posts: 24
Since AS flares are often brought on by anxiety/stress, and then in turn AS amplifies anxiety due to the various physical symptoms plus the inflammation, has anyone had success with anti-anxiety medications?

After avoiding them for years I finally gave an SNRI called Fetzima a try using a sample pack my doctor had given me a while back. For 4 days I have taken it and its given me noticeably more energy and since starting I haven't had to use any NSAIDs for inflammation, fatigue or pain. Seems great if that means I can avoid taking NSAIDs. Unfortunately I am going to discontinue it as the side effects of this particular medication seem just as bad as the problem I'm trying to solve, in particular I've got insomnia (haven't slept in days) and urinary hesitancy (much difficulty expelling urine, even when bladder is full). When I next see the doctor I'm going to see if another medication might be a better fit. My father-in-law has AS and has had luck with Cymbalta.

Last edited by dan321; 05/26/19 04:11 PM.
Re: Anti-depressants to reduce AS symptoms? [Re: dan321] #283152 05/27/19 03:56 PM
Joined: Aug 2014
Posts: 6
A
aks Offline
Registered Visitor
Offline
Registered Visitor
A
Joined: Aug 2014
Posts: 6
Hi Dan,

Given you've had problems with anxiety in the past, a more classic SSRI side effect profile might be desirable vs the SNRI. Older SSRI you should be able to get generic versions at low prices as well. However, insomnia is a very serious side effect of SSRI/SNRI, potentially could be an indicator of SSRI induced mania, please let your doctor know. Cymbalta is commonly prescribed for depression/pain. Another interesting option for you to ask your doctor about might be Lyrica which is commonly used for pain management / anxiety.

One more thing... many of the side effects of SSRIs do get better if you can stick with it for a couple of weeks, or increase dosage gradually - this is easiest to do with drugs where the pill can be split, which means avoiding the extended release versions in some cases. Another point to raise with doc.

Good luck,

Last edited by aks; 05/27/19 03:58 PM.
Re: Anti-depressants to reduce AS symptoms? [Re: dan321] #283158 05/30/19 12:26 PM
Joined: May 2010
Posts: 1,529
W
WhiteCell Offline
Registered Visitor
Offline
Registered Visitor
W
Joined: May 2010
Posts: 1,529
I agree. A trial of Zoloft or Paxil would be less stimulating than the SSNI.


Starting at 18 yrs old; 1971 Reiter's Syndrome. Diagnosed AS 2001.
Started Remicade 2002 - 5mg/kg every 7 weeks.

Right Eye Glaucoma- Trabeculectomy/lens replacement 2006.
Right eye DSEK Cornea Transplant 2009.
Right eye Ahmed Shunt 2016.
Right eye DSEK Cornea Transplant 2016.
Supra Ventricular Tachycardia. 2004. Cured by Radio Frequency Ablation 2008.

ICU RN - Seattle, WA

~Grasp The Challenge and Succeed~
Re: Anti-depressants to reduce AS symptoms? [Re: WhiteCell] #283182 06/02/19 12:17 PM
Joined: May 2019
Posts: 24
D
dan321 Offline OP
Registered Visitor
OP Offline
Registered Visitor
D
Joined: May 2019
Posts: 24
Thank you for the advice! My father-in-law has AS and he also has had success with mobicox (NSAID) plus a low dose of Cymbalta, mentioning the same idea that Cymbalta is prescribed for pain as well so it's a bit consistent with treatment for AS.

I successfully got a doctor's appt for late July (best I can do here in Canada where waiting lists are long...) and will discuss it with him, and in the meantime just relying on daily celebrex to keep my energy level and mood up.

I notice my AS pain and fatigue are much worse on dark days, and this season we've had so little sunlight. Even now in June most days lately have been dark all day. A sunny day makes a tremendous difference for me in pain and fatigue levels. I wonder if this is related to ASers being notoriously low on vitamin D, or that neurotransmitters levels like serotonin get out of whack when your circadian rhythms are messed up due to lack of sun. Sometimes it can be as drastic as feeling like I can't get out of the bed in the morning, then suddenly exploding with energy and silliness in the afternoon if the sun comes out (like a mild bipolar feeling driven by weather). I have not yet found anyone who can relate to this though, I just get a lot of confused looks when describing it.

Last edited by dan321; 06/02/19 12:20 PM.

Moderated by  ElinAslanyan, RyanMiyamoto 

Powered by UBB.threads™ PHP Forum Software 7.7.3